Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands

Sarika M. Ramachandran, Jonathan S. Leventhal, Loren G. Franco, Adnan Mir, Ruth F. Walters, Andrew G. Franks

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Subacute cutaneous lupus erythematosus (SCLE) is a well-defined subtype of lupus erythematosus, characterised by photosensitivity, annular and/or psoriasiform lesions, variable systemic involvement and presence of circulating SSA/anti-Ro antibodies. SCLE may be idiopathic or drug-induced. Both the idiopathic and drug-induced forms of SCLE are analogous in their clinical, serological and histological features. Drug-induced SCLE has been reported with various oral agents, but to our knowledge this is the first reported case due to a topical medication. A 34-year-old female foot masseuse presented with a 2-month history of scaly, erythematous lesions isolated to the dorsal hands and interdigital spaces. She had used topical terbinafine, a topical antifungal cream, to her clients' feet for a number of years. ANA and anti-SSA/Ro antibodies were positive. Physical examination, serology and histopathology were consistent with SCLE. We propose that our patient's unique presentation of SCLE may be explained by a prolonged occupational exposure to topical terbinafine as a foot masseuse. While oral terbinafine is a drug known to cause drug-induced SCLE, to our knowledge, this is the first topically induced form of the disease.

Original languageEnglish (US)
Article numbere000207
JournalLupus Science and Medicine
Volume4
Issue number1
DOIs
StatePublished - Jan 1 2017

Fingerprint

Cutaneous Lupus Erythematosus
terbinafine
Hand
Pharmaceutical Preparations
Foot
Serology
Occupational Exposure
Physical Examination
Anti-Idiotypic Antibodies

ASJC Scopus subject areas

  • Immunology

Cite this

Ramachandran, S. M., Leventhal, J. S., Franco, L. G., Mir, A., Walters, R. F., & Franks, A. G. (2017). Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands. Lupus Science and Medicine, 4(1), [e000207]. https://doi.org/10.1136/lupus-2017-000207

Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands. / Ramachandran, Sarika M.; Leventhal, Jonathan S.; Franco, Loren G.; Mir, Adnan; Walters, Ruth F.; Franks, Andrew G.

In: Lupus Science and Medicine, Vol. 4, No. 1, e000207, 01.01.2017.

Research output: Contribution to journalArticle

Ramachandran, SM, Leventhal, JS, Franco, LG, Mir, A, Walters, RF & Franks, AG 2017, 'Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands', Lupus Science and Medicine, vol. 4, no. 1, e000207. https://doi.org/10.1136/lupus-2017-000207
Ramachandran, Sarika M. ; Leventhal, Jonathan S. ; Franco, Loren G. ; Mir, Adnan ; Walters, Ruth F. ; Franks, Andrew G. / Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands. In: Lupus Science and Medicine. 2017 ; Vol. 4, No. 1.
@article{f55d624a5954470f9d8b39da6faa3581,
title = "Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands",
abstract = "Subacute cutaneous lupus erythematosus (SCLE) is a well-defined subtype of lupus erythematosus, characterised by photosensitivity, annular and/or psoriasiform lesions, variable systemic involvement and presence of circulating SSA/anti-Ro antibodies. SCLE may be idiopathic or drug-induced. Both the idiopathic and drug-induced forms of SCLE are analogous in their clinical, serological and histological features. Drug-induced SCLE has been reported with various oral agents, but to our knowledge this is the first reported case due to a topical medication. A 34-year-old female foot masseuse presented with a 2-month history of scaly, erythematous lesions isolated to the dorsal hands and interdigital spaces. She had used topical terbinafine, a topical antifungal cream, to her clients' feet for a number of years. ANA and anti-SSA/Ro antibodies were positive. Physical examination, serology and histopathology were consistent with SCLE. We propose that our patient's unique presentation of SCLE may be explained by a prolonged occupational exposure to topical terbinafine as a foot masseuse. While oral terbinafine is a drug known to cause drug-induced SCLE, to our knowledge, this is the first topically induced form of the disease.",
author = "Ramachandran, {Sarika M.} and Leventhal, {Jonathan S.} and Franco, {Loren G.} and Adnan Mir and Walters, {Ruth F.} and Franks, {Andrew G.}",
year = "2017",
month = "1",
day = "1",
doi = "10.1136/lupus-2017-000207",
language = "English (US)",
volume = "4",
journal = "Lupus Science and Medicine",
issn = "2053-8790",
publisher = "BMJ Publishing Group",
number = "1",

}

TY - JOUR

T1 - Topical drug-induced subacute cutaneous lupus erythematosus isolated to the hands

AU - Ramachandran, Sarika M.

AU - Leventhal, Jonathan S.

AU - Franco, Loren G.

AU - Mir, Adnan

AU - Walters, Ruth F.

AU - Franks, Andrew G.

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Subacute cutaneous lupus erythematosus (SCLE) is a well-defined subtype of lupus erythematosus, characterised by photosensitivity, annular and/or psoriasiform lesions, variable systemic involvement and presence of circulating SSA/anti-Ro antibodies. SCLE may be idiopathic or drug-induced. Both the idiopathic and drug-induced forms of SCLE are analogous in their clinical, serological and histological features. Drug-induced SCLE has been reported with various oral agents, but to our knowledge this is the first reported case due to a topical medication. A 34-year-old female foot masseuse presented with a 2-month history of scaly, erythematous lesions isolated to the dorsal hands and interdigital spaces. She had used topical terbinafine, a topical antifungal cream, to her clients' feet for a number of years. ANA and anti-SSA/Ro antibodies were positive. Physical examination, serology and histopathology were consistent with SCLE. We propose that our patient's unique presentation of SCLE may be explained by a prolonged occupational exposure to topical terbinafine as a foot masseuse. While oral terbinafine is a drug known to cause drug-induced SCLE, to our knowledge, this is the first topically induced form of the disease.

AB - Subacute cutaneous lupus erythematosus (SCLE) is a well-defined subtype of lupus erythematosus, characterised by photosensitivity, annular and/or psoriasiform lesions, variable systemic involvement and presence of circulating SSA/anti-Ro antibodies. SCLE may be idiopathic or drug-induced. Both the idiopathic and drug-induced forms of SCLE are analogous in their clinical, serological and histological features. Drug-induced SCLE has been reported with various oral agents, but to our knowledge this is the first reported case due to a topical medication. A 34-year-old female foot masseuse presented with a 2-month history of scaly, erythematous lesions isolated to the dorsal hands and interdigital spaces. She had used topical terbinafine, a topical antifungal cream, to her clients' feet for a number of years. ANA and anti-SSA/Ro antibodies were positive. Physical examination, serology and histopathology were consistent with SCLE. We propose that our patient's unique presentation of SCLE may be explained by a prolonged occupational exposure to topical terbinafine as a foot masseuse. While oral terbinafine is a drug known to cause drug-induced SCLE, to our knowledge, this is the first topically induced form of the disease.

UR - http://www.scopus.com/inward/record.url?scp=85033787477&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85033787477&partnerID=8YFLogxK

U2 - 10.1136/lupus-2017-000207

DO - 10.1136/lupus-2017-000207

M3 - Article

VL - 4

JO - Lupus Science and Medicine

JF - Lupus Science and Medicine

SN - 2053-8790

IS - 1

M1 - e000207

ER -